Log in
Kidney Transplant
1,221 members479 posts

Prednisone side effects, what did you do?

I was prescribed prednisone a couple months back due to biopsy results. Essentially the body sees my donor kidney at a cellular level, but it’s not rejection. I have no rejection signs either, as my donor kidney function is better than it’s been in over a year after my transplant. It’s just a change in the protocol since everyone is different. Wanted to know those that have or are on prednisone did you experience anxiousness, depression, and insomnia? Also what did you do to reduce or mitigate the effects? I honestly don’t want to take more meds for side effects. I try to meditate and I run, but finding more and more something small can set me off. Any help or suggestions are much appreciated.

16 Replies
oldestnewest

I've taken prednisone ever since my transplant 1.5 years ago, as part of my anti-rejection meds (along with tacro & myfortic). I'm not sure which is responsible for what side effects but, yes, extreme agitation, anxiety, mood swing have all been among them. Worse at the beginning, less so now. I've also had hair loss, weight gain (I exercise a lot, too, very careful diet, etc.), myoclonus (convulsions), low magnesium & phosphorous levels (I take supplements), sleep disturbance, severe seasonal allergies (which I never had before), and NODAT (new onset diabetes after transplant).

Reply

You have had convulsions? I have tremors a little bit, which started after 3 years. What did you do for it? Do you take magnesium?

Reply

I haven't done anything for the myoclonus. Saw a neurologist, had an EEG, tried a bunch of meds, the whole nine yards, because it's especially bad at night when I'm trying to get to sleep (seems to have something to do with my body trying to relax), though now it happens randomly, worse later in the day. All the sleep med I've ever been prescribed make me feel so bad the next day that I can't work, so I've never continued any of them. Yes, I take magnesium glycinate--it got me thru the extreme restless legs that often comes with peritoneal dialysis, and I've continued it after transplant because my levels are quite low. It's all a work in progress, I guess . . .

Reply

I am so sorry to hear that. I forgot to mention I went to a Neurologist too. I have Tensor Tympani Myoclonus, which is a horrible spasm in the ear. It sounds like a type writer in your ear all night long. It happens at night. Yes, those sleep drugs make you feel horrible the next day. My Magnesium levels are low too, but I can't take the Magnesium, because it lowers my extremely low blood pressure. I wish I could take the Magnesium. I hope things get better for you.

Reply

Seems to be the prednisone, as I didn’t have these side effects until I was put on prednisone. Granted while on prograf and cellcept if I didn’t take those by 7:30 I’d have a difficult time getting to sleep. Are you taking anything for anxiety and depression?

Reply

No, nothing's ever been offered to me. I'm not depressed, and the anxiety/agitation is getting less as time goes by, though it can come on with no warning. I've learned how to deal with it by now.

Reply

I have been taking prednisone over 3 years for my transplant. I wish I could get off of it, but they say it works better to take it so you don't have a rejection episode. I have had insomnia for over 3 years. I begged my doctor to give me something to sleep, and I never took a pill before transplant, except for vitamins. I can't take much for sleep, because my blood pressure is too low, and it lowers it. Ask the team if you can take magnesium. Sometimes that helps anxiety and helps you sleep. I wish I could take it, but I tried and it lowered my blood pressure to a dangerous level. I hope you get some relief.

Reply

Thanks, I’m currently on magnesium and phosphorus since those levels were low, not because of the prednisone. Those levels are good now.

Reply

That is great the levels are good. Usually the Prednisone, or the other anti rejection meds cause the magnesium to go lower.

Reply

Hello CNeb, I am the spouse/caregiver of my husband who just had his transplant six months ago. He had his first low grade early rejection in late Feb and put on IV steroids and after 5.5 days in hosp, put on prednisone high doses and lowered each week to now 5 mg a day. He takes about 18 meds a day, some 2X a day and on 2 insulins. So its hard to figure out what drug causes what side effect. BUT from my experience living with him is shortness of temper and he tends to be a quiet person, sleep issues are worse for many reasons other that this drug, fluid in the lower legs/feet is an issue. He has a difficult time talking openly with me about how he is feeling or thinking. We have been married over 40 yrs and this is the #1 issue I dislike in our relationship. I think he views it as he is complaining all the time. I wish I could help you more. Please please don't get too in a funk over this and try and focus on the good things in life, like not on dialysis. I know it is hard, but keeping positive thoughts really helps and surround yourself with like minded people who give you support. Watch some funny movies to laugh. I truly wish you well.

Reply

Thank you! I appreciate your reply, and I wish you and your husband the best. I do try to temper it the best I can, knowing I’m fortunate I had a living donor, kept myself off dialysis through lifestyle changes, but the prednisone is taking it’s toll. I maybe sleep anywhere from 2-6 hours a night. I’m easily agitated, and am anxious all the time. It’s to the point my heart is racing from the anxiety and feels like my heartbeat is in my throat. Then I get depressed, and I’d bet like me your husband doesn’t want to talk about it since it feels like there’s never a good time to discuss and afraid to upset you. I’m aware all that does is continue the cycle, it’s just hard to break.

Reply

I didn’t catch how much prednisone You’re on but generally the higher doses fairly obviously have more side affects. I’ve been treated with this steroid for pretty much 50 years on and off, but mostly on, as my kidney problems started from 2 years old. You can and do get used to the side affects, but need to have a personal ‘discipline with diet and particularly sugar to prevent large weight gains. I’ve generally found side affects quite easy to manage below 15 mg daily, but you need to keep positive, and watch a ‘quick temper’ / being a tad aggressive at times. Worst for me has always been having a bit of a round face and looking heavier than you actually are. Good exercise helps with stomach bloating and a degree of muscle and bone wasting. Keep your calcium levels up to correct levels. A bit dreary but hope this helps - stay positive always.

1 like
Reply

Thanks! I’m on 10mg for maintenance. Cellcept is 750 twice a day and my prograf is 3mg. Weight is in check as I run up to as much as 10 miles in a single run and I eat a plant-based diet. I don’t have a large intestine so don’t know how that is affecting absorption. To give you and idea, if I have a stomach bug, my prograf level actually shoots not down as one would expect.

Reply

That’s great the steroid you’re on shouldn’t have too many side effects, and any you do get will ease off in time, especially as you’ll be aware, and able to manage them. A plant based diet is likely to mean a lower protein intake, which is easier for your kidneys to process and help keep your creatinine levels lower, especially as you do quite a bit of exercise (which raises creatinine), and hopefully keep the eGFR (kidney function) a little higher.

Reply

Ugh. Prednisone! It is awful. I haven't had my transplant yet (hopefully this summer) but had to take 40 mg as a teenager. Took me 5 months to taper the dose and get off. I actually ended up going on an anti-depressant to help with the side effects. I would talk to your doctor about the side effects you are experiencing and if there is anything you can do.

Reply

Both my teen boys take a steroid every other day and have done for tthe last 12 and 11 years since their transplants, other than them being temperamental (thank god they take it on the same day so they are temperamental on the same day lol) they haven't really had any side effects they also never got moon face either. They were on it every day for a fair few years after theirs ops too. Good luck xxxx

Reply

You may also like...